Alert archive / Texas / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 8, NWS Brownsville, TX

May 12, 2011Kenedy County, Texas

NWS Brownsville, TX issued this severe thunderstorm warning at May 12, 2011, 3:35 PM CDT for Kenedy County, Texas. It was in force for 40 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 12, 2011, 3:35 PM CDT (20:35 UTC)
Expired
May 12, 2011, 4:15 PM CDT
In force
40 min
Issued by
NWS Brownsville, TX
Area
Storm-based polygon

County Kenedy County, TX

The radar

The Corpus Christi radar (KCRP), 86 km from the middle of the area, began a volume at 20:37 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 12, 7:52 AM CDTSevere Thunderstorm WatchSPC9 hr

The nearest sounding before it

Corpus Christi, TX (KCRP), launched 12:00Z, 8.6 hours before the alert went out and 84 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Corpus Christi, TX at 12:00Z on 2011-05-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2980 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Corpus Christi, TX at 12:00Z on 2011-05-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 30 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2980 J/kg
Mixed-layer CIN
0 J/kg
Mixed-layer LCL
458 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
30 m²/s²
0-3 km storm-relative helicity
108 m²/s²
Significant tornado parameter
2.9
Supercell composite
13.7

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

538 
WUUS54 KBRO 122035
SVRBRO
TXC261-122115-
/O.NEW.KBRO.SV.W.0008.110512T2035Z-110512T2115Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BROWNSVILLE TX
335 PM CDT THU MAY 12 2011

THE NATIONAL WEATHER SERVICE IN BROWNSVILLE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN KENEDY COUNTY IN DEEP SOUTH TEXAS.

* UNTIL 415 PM CDT

* AT 334 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
  SEVERE THUNDERSTORM...CAPABLE OF PRODUCING DESTRUCTIVE 70 MPH   
WINDS...15 MILES SOUTH OF SARITA...MOVING EAST SOUTHEAST AT 30 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  BORDER PATROL CHECK POINT AND CROSS OVER HIGHWAY 77.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS IS A DANGEROUS STORM! DESTRUCTIVE WIND GUSTS WILL CAUSE LOCALLY
MAJOR STRUCTURAL DAMAGE. MOBILE HOMES ARE NOT SAFE! TAKE COVER NOW.

PLEASE REPORT TORNADOES OR FUNNEL CLOUDS...WINDS OF 58 MPH OR
HIGHER...HAIL THE SIZE OF PENNIES OR LARGER...AND ANY WIND DAMAGE TO
YOUR NATIONAL WEATHER SERVICE IN BROWNSVILLE BY CALLING 956-504-1432.

&&

LAT...LON 2726 9763 2723 9753 2725 9750 2699 9752
      2698 9754 2698 9753 2695 9755 2692 9753
      2687 9752 2688 9754 2687 9754 2686 9752
      2684 9752 2685 9755 2682 9753 2685 9790
      2721 9798 2724 9795 2726 9782
TIME...MOT...LOC 2034Z 303DEG 34KT 2699 9775

$$

59
1 follow-up statement
022 
WWUS54 KBRO 122117
SVSBRO

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BROWNSVILLE TX
417 PM CDT THU MAY 12 2011

TXC261-122126-
/O.EXP.KBRO.SV.W.0008.000000T0000Z-110512T2115Z/
KENEDY-
417 PM CDT THU MAY 12 2011

...THE SEVERE THUNDERSTORM WARNING FOR NORTHERN KENEDY COUNTY HAS
EXPIRED...

THE SEVERE THUNDERSTORM WILL BE NEAR...
  EAST OF THE BORDER PATROL.

THE SEVERE THUNDERSTORM IS ALSO CAPABLE OF PRODUCING...

AT 416 PM CDT...NATIONAL WEATHER SERVICE RADAR INDICATED THE 
THUNDERSTORM THAT PROMPTED THE WARNING...HAS MOVED OVER THE FAR 
EASTERN PORTIONS OF THE WARNED AREA AND IS NO LONGER SEVERE...THUS
THE WARNING HAS BEEN ALLOWED TO EXPIRE.

DOPPLER RADAR INDICATED THAT HEAVY RAIN...SMALL HAIL...AND GUSTY
WINDS WERE STILL POSSIBLE FROM THE THUNDERSTORM.


LAT...LON 2726 9763 2723 9753 2725 9750 2699 9752
      2698 9754 2698 9753 2695 9755 2692 9753
      2687 9752 2688 9754 2687 9754 2686 9752
      2684 9752 2685 9755 2682 9753 2685 9790
      2721 9798 2724 9795 2726 9782
TIME...MOT...LOC 2035Z 303DEG 34KT 2698 9774

$$

59

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Brownsville, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at May 12, 1:31 PM CDT, 2 hours 4 minutes earlier.

Area forecast discussion, May 12, 1:31 PM CDT, 2 hours 4 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BROWNSVILLE TX
131 PM CDT THU MAY 12 2011

.NEAR TERM...WW288 WILL EXPIRE AT 3 PM. WILL COORD WITH SPC
IN THE EVENT A NEW WW WILL BE NEEDED FURTHER SOUTH LATER THIS
AFTERNOON. SO FAR RECENT TRENDS FROM BOTH CRP AND BRO RADARS
INDICATE THAT THE SOUTH END OF THE CONV LINE MOVING TOWARDS THE
COASTLINE HAS BEEN GRADUALLY WEAKENING AS IS PUSHES ESE. HOWEVER
THE CELLS AT THE SOUTHERNMOST END OF THE LINE OVER SOUTHERN WEBB
COUNTY REMAINS PRETTY POTENT AND MAY REQUIRE AN SVR T-STORM
WARNING FOR EITHER ZAPATA OR JIM HOGG COUNTIES. A QUICK LOOK AT
THE LAPS CAPE VALUES INDICATES THAT THIS WEAKENING MAY BE DUE TO
THE CELLS MOVING INTO A LITTLE MORE STABLE AIR POOLING OVER THE
WESTERN PORTIONS OF THE BRO CWA. HOWEVER VSBL SATL IMAGERY SHOWS
THAT THE CLD COVER SOUTH OF THE CONV HAS MIXED OUT ALLOWING FOR
BETTER DAYTIME HEATING OVER THE REGION WHICH COULD DESTABILIZE THE
ATMS ONCE AGAIN DURING THE AFTERNOON HOURS. IF ENOUGH
DESTABILIZATION OCCURS OVER THE NEXT SEVERAL HOURS AND THE CONV
TO OUR NORTH LAYS OUT SOME STRONG OUTFLOW BOUNDARIES ADDITIONAL
STRONG CONV MAY REFORM OVER THE NEXT SEVERAL HOURS. ACCORDINGLY
WILL MAINTAIN FAIRLY HIGH POPS DURING THE NEXT 2 TO 4 HOURS WITH
POPS THEN DROPPING QUITE A BIT LATER THIS EVENING AS THE CONV
CLEARS THE REGION AND MORE STABLE OUTFLOW DOMINATES.
&&

.SHORT TERM /TONIGHT THROUGH FRIDAY NIGHT/...THERE IS A SLIGHT
CHANCE FOR SHOWERS AND ISOLATED THUNDERSTORMS MOVING ACROSS
PORTIONS OF DEEP SOUTH TEXAS OVERNIGHT TONIGHT. THE RAIN CHANCES
DIMINISH ON FRIDAY. THE WINDS WILL CONTINUE LIGHT TO MODERATE FROM
THE SOUTHEAST THROUGH FRIDAY MORNING. A WEAK COLD FRONT WILL MOVE
THROUGH DEEP SOUTH TEXAS ON FRIDAY SHIFTING THE WINDS TO THE
NORTH. HOWEVER THE WINDS WILL REMAIN LIGHT TO MODERATE FROM THE
NORTH BEHIND THE FRONT THROUGH SATURDAY MORNING. THE TEMPERATURES
WILL BE A LITTLE COOLER THE NEXT FEW DAYS DUE TO INCREASED
CLOUDINESS AND IN THE WAKE OF THE FRONT. HOWEVER THE TEMPERATURES
WILL REMAIN ABOVE NORMAL.
&&

.LONG TERM...MID LEVEL AND SURFACE RIDGING WILL BECOME MORE
ESTABLISHED OVER THE REGION LATER IN THE FORECAST PERIOD.
FORTUNATELY THE 1000-500 MB THICKNESSES WILL BE SHALLOWER
COMPARITIVELY TO THE LAST COUPLE OF WEEKS WHICH WILL IN TURN ALLOW
OVERALL TEMPS TO REMAIN NEAR TO BELOW CLIMO FOR MID MAY. WILL
MAINTAIN NIL POPS FOR THE MOMENT AS OVERALL MOISTURE VALUES REMAIN
PRETTY LIMITED ACROSS THE REGION.
&&

.MARINE...TONIGHT THROUGH FRIDAY NIGHT...THERE IS A SLIGHT CHANCE
FOR SHOWERS AND ISOLATED THUNDERSTORMS MOVING ACROSS PORTIONS OF THE
MARINE AREAS TONIGHT IN ADVANCE OF A WEAK COLD FRONT WHICH WILL MOVE
THROUGH THE COASTAL WATERS FRIDAY. THE WINDS AND SEAS WILL INCREASE
IN OR NEAR ANY SHOWERS OR THUNDERSTORMS. ONCE THE FRONT PASSES THE
WINDS WILL SHIFT TO THE NORTH. HOWEVER THE WINDS WILL CONTINUE
MODERATE AND MODERATE SEAS WILL PREVAIL ACROSS THE MARINE AREAS FOR
THE NEXT FEW DAYS. IN THE EXTENDED RANGE PERIOD THE PGF WILL
REMAIN FAIRLY WEAK WHICH WILL ALLOW GENERALLY BENIGN WINDS AND
SEAS TO PREVAIL. NO SCA CONDITIONS EXPECTED AT THIS TIME.
&&

.PRELIMINARY POINT TEMPS/POPS...
BAYVIEW/PORT ISABEL  77  89  73  86 /  30  10   0   0
BROWNSVILLE          76  91  72  89 /  30  10   0   0
HARLINGEN            77  94  71  90 /  30  10   0   0
MCALLEN              77  96  72  92 /  30  10   0   0
RIO GRANDE CITY      76  98  71  93 /  30  10   0   0
SOUTH PADRE ISLAND   77  85  75  80 /  30  10   0   0

&&

.BRO WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
GM...NONE.
&&

THIS PRODUCT IS ALSO AVAILABLE ON THE WEB AT:
HTTP://WWW.WEATHER.GOV/BROWNSVILLE

SHORT TERM...64
LONG TERM...60
GRAPHICAST/UPPER AIR...MARTINEZ/58
Hazardous weather outlook, May 12, 3:20 PM CDT, 15 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATE
NATIONAL WEATHER SERVICE BROWNSVILLE TX
320 PM CDT THU MAY 12 2011

TXZ248>257-122200-
ZAPATA-JIM HOGG-BROOKS-KENEDY-STARR-HIDALGO-INLAND WILLACY-
INLAND CAMERON-COASTAL WILLACY-COASTAL CAMERON-
320 PM CDT THU MAY 12 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR DEEP SOUTH TEXAS.

.DAY ONE...REST OF TODAY AND TONIGHT.

SEVERE THUNDERSTORM WATCH 288 IS IN EFFECT UNTIL 5 PM THIS AFTERNOON
FOR ZAPATA...JIM HOGG...BROOKS...KENEDY AND STARR COUNTIES. ISOLATED
SEVERE THUNDERSTORMS MAY DEVELOP LATER THIS AFTERNOON AND EVENING
HOURS PRODUCING BRIEF WIND GUSTS UP TO 60 MPH AND SOME POSSIBLE
LARGE HAIL.

ALSO...THERE IS A HIGH RISK OF RIP CURRENTS POSSIBLE AT THE BEACHES
OF SOUTH PADRE ISLAND AND BOCA CHICA.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

AN ELEVATED RISK OF RIP CURRENTS WILL BE POSSIBLE AT THE LOCAL
BEACHES THROUGH SATURDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED IN ZAPATA...JIM HOGG...BROOKS...
KENEDY AND STARR COUNTIES THROUGH 5 PM.

GMZ130-132-135-150-155-170-175-122200-
LAGUNA MADRE FROM THE PORT OF BROWNSVILLE TO THE ARROYO COLORADO-
LAGUNA MADRE FROM THE ARROYO COLORADO TO 5 NM NORTH OF PORT
MANSFIELD TX-
LAGUNA MADRE FROM 5 NM NORTH OF PORT MANSFIELD TO BAFFIN BAY TX-
COASTAL WATERS FROM PORT MANSFIELD TO THE RIO GRANDE OUT 20 NM-
COASTAL WATERS FROM BAFFIN BAY TO PORT MANSFIELD OUT 20 NM-
WATERS FROM PORT MANSFIELD TO THE RIO GRANDE EXTENDING FROM 20 TO
60 NM-
WATERS FROM BAFFIN BAY TO PORT MANSFIELD EXTENDING FROM 20 TO
60 NM-
320 PM CDT THU MAY 12 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE GULF OF MEXICO AND THE
LAGUNA MADRE.

.DAY ONE...REST OF TODAY AND TONIGHT.

SCATTERED INTENSE THUNDERSTORMS MAY BE POSSIBLE ACROSS THE LOWER
TEXAS BAY AND GULF WATERS POSSIBLY PRODUCING HAIL...BRIEF WIND GUSTS
UP TO 34 KNOTS AND LOCALLY HEAVY RAIN. THE BEST POTENTIAL FOR
INTENSE TO SEVERE THUNDERSTORMS WILL BE ACROSS THE BAY AND GULF
WATERS OF KENEDY COUNTY THROUGH 5 PM THIS AFTERNOON.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED IN THE MARINE AREAS OF KENEDY
COUNTY THROUGH 5 PM.

In the hours before

Special weather statement, May 12, 12:23 PM CDT, 3 hours 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BROWNSVILLE TX
1223 PM CDT THU MAY 12 2011

TXZ248>251-121930-
ZAPATA-JIM HOGG-BROOKS-KENEDY-
INCLUDING THE CITIES OF...ZAPATA...HEBBRONVILLE...FALFURRIAS...
SARITA
1223 PM CDT THU MAY 12 2011

...INTENSE THUNDERSTORMS APPROACHING DEEP SOUTH TEXAS...

AT MIDDAY...AN AREA OF THUNDERSTORMS FROM NEAR LAREDO EXTENDING
NORTHEAST TO NEAR BEEVILLE WAS MOVING SOUTHEAST AT 15 TO 20 MPH.
THE STRONGEST OF THESE THUNDERSTORMS WILL PUSH INTO ZAPATA COUNTY
AROUND 1 PM AND INTO JIM HOGG AND BROOKS COUNTIES BETWEEN 1 AND 2
PM.

THESE THUNDERSTORMS WILL PRODUCE FREQUENT LIGHTNING...LOCALLY
HEAVY DOWNPOURS...POSSIBLE HAIL AND WIND GUSTS FROM 40 TO 50 MPH.
A SEVERE THUNDERSTORM WILL BE POSSIBLE ESPECIALLY IN ZAPATA COUNTY
THROUGH 2 PM.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT FOR ZAPATA...JIM
HOGG...BROOKS AND KENEDY COUNTIES THROUGH 3 PM THIS AFTERNOON.

STAY TUNED TO NOAA WEATHER RADIO OR YOUR LOCAL MEDIA FOR FURTHER
UPDATES CONCERNING THIS DEVELOPING WEATHER SITUATION.

SPEECE
Special weather statement, May 12, 2:28 PM CDT, 1 hour 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BROWNSVILLE TX
228 PM CDT THU MAY 12 2011

TXZ248>252-122100-
ZAPATA-JIM HOGG-BROOKS-KENEDY-STARR-
INCLUDING THE CITIES OF...ZAPATA...HEBBRONVILLE...FALFURRIAS...
SARITA...RIO GRANDE CITY...ROMA
228 PM CDT THU MAY 12 2011

...STRONG THUNDERSTORMS DEVELOPING AND APPROACHING...

NATIONAL WEATHER SERVICE DOPPLER RADAR IN BROWNSVILLE CONTINUES TO
TRACK THUNDERSTORMS THAT ARE DEVELOPING OVER ZAPATA...JIM HOGG...
AND BROOKS COUNTY. THESE THUNDERSTORMS...SOME POSSIBLY STRONG TO
SEVERE...WILL HAVE THE POTENTIAL TO ALSO AFFECT STARR AND KENEDY
COUNTY THROUGH THE NEXT COUPLE OF HOURS.

FREQUENT LIGHTNING...LOCALLY HEAVY RAINFALL WITH FLOODING IN LOW
LYING OR POORLY DRAINING AREAS...HAIL UP TO THE SIZE OF A QUARTER...
WIND GUSTS UP TO 50 MPH...AND POSSIBLE ISOLATED TORNADOES WILL
ACCOMPANY THE THUNDERSTORM ACTIVITY AS IT MOVES ACROSS THE NORTHERN
HALF OF DEEP SOUTH TEXAS.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT FOR ZAPATA...JIM HOGG
...BROOKS AND KENEDY COUNTY THROUGH 3 PM THIS AFTERNOON.

STAY TUNED TO NOAA WEATHER RADIO OR YOUR LOCAL MEDIA FOR FURTHER
UPDATES CONCERNING THIS DEVELOPING WEATHER SITUATION.

TOMASELLI
Local storm report, May 12, 3:09 PM CDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BROWNSVILLE TX
309 PM CDT THU MAY 12 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0308 PM     HAIL             FALFURRIAS              27.22N 98.14W
05/12/2011  E0.25 INCH       BROOKS             TX   CO-OP OBSERVER

            CO-OP OBSERVER IN FALFURRIAS REPORTS PEA SIZE HAIL AND
            WIND GUSTS UP TO 30 MPH.

&&

TOMASELLI
Local storm report, May 12, 3:24 PM CDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BROWNSVILLE TX
324 PM CDT THU MAY 12 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0322 PM     FLASH FLOOD      FALFURRIAS              27.22N 98.14W
05/12/2011                   BROOKS             TX   LAW ENFORCEMENT

            BROOKS COUNTY SHERIFFS DEPARTMENT REPORTED 12 INCHES OF
            WATER ON HIGHWAY 281 SOUTH OF FM 1418.

&&

TOMASELLI

The office that day

Everything else NWS Brownsville, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 12, 2:34 PM CDTSevere Thunderstorm WarningBROBrooks26 min
May 12, 2:46 PM CDTAreal Flood AdvisoryBROBrooks59 min
May 12, 3:00 PM CDTSpecial Marine WarningBRO2 hr
May 12, 3:02 PM CDTSevere Thunderstorm WarningBROBrooks, Kenedy28 min
May 12, 3:17 PM CDTFlash Flood WarningBROBrooks63 min
May 12, 3:27 PM CDTAreal Flood AdvisoryBROKenedy63 min
May 12, 3:29 PM CDTSevere Thunderstorm WarningBROBrooks, Kenedy46 min
May 12, 4:11 PM CDTSevere Thunderstorm WarningBROKenedy19 min
May 12, 4:25 PM CDTAreal Flood AdvisoryBROKenedy65 min
May 12, 4:30 PM CDTAreal Flood AdvisoryBROWillacy60 min
May 12, 4:55 PM CDTSpecial Marine WarningBRO2 hr
May 12, 5:07 PM CDTAreal Flood AdvisoryBROHidalgo53 min
May 12, 6:50 PM CDTSpecial Marine WarningBRO85 min

Nearby

Severe Thunderstorm Warnings in Texas, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.